Tennessee, 2018

Damaging Winds and High Wind in Tennessee, November 6, 2018

November 6, 2018 · NWS MRX · 29 events in 20 counties and zones

A strong storm system moved through the Tennessee Valley Region during the early morning hours with numerous reports of wind damage in association with the system's squall line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong storm system moved through the Tennessee Valley Region during the early morning hours with numerous reports of wind damage in association with the system's squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 5, 11:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 5, 11:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1240 AM EST Tue Nov 6 2018

.AVIATION...A line of convection has developed ahead of an
approaching cold front.  This line will push through local TAF sites
during the overnight hours.  As the line moves through...expect
brief MVFR to IFR conditions with heavy rainfall...lowering
clouds...reduced VIS and strong and gusty winds.  Accompanying the
front will be strong 850MB winds which will create LLWS through
around 12Z.  The line of thunderstorms should pull out of the area
between 14Z to 18Z. Behind the front...high pressure will build in
and provide improving conditions through the last half of the TAf
period.  With the recent rainfall...there may be some patchy fog
development late Tuesday night into early Wednesday morning.  At
this point...the extend of the fog should be limited and for
now...will into mention in TAFs.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 10 PM this evening to 10 AM EST Tuesday for
     Cherokee-Clay.

TN...Wind Advisory from 10 PM this evening to 10 AM EST Tuesday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&

mjb
Hazardous weather outlook, Nov 5, 1:30 PM CST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
230 PM EST Mon Nov 5 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
230 PM EST Mon Nov 5 2018 /130 PM CST Mon Nov 5 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A vigorous storm system will approach the Tennessee Valley and
southern Appalachians tonight, with a cold front crossing the area
Tuesday morning. Ahead of this system tonight, southwest winds in
the mountains will be between 20 and 30 mph with gusts up to 50
mph. A line of showers and some thunderstorms will move through
the area late tonight and Tuesday morning near the cold front.
Some of these storms will be strong to severe producing damaging
winds and locally heavy rain. An isolated tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms are expected to be ongoing through Tuesday morning.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested late Monday night and Tuesday.

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
November 6, 2:00 AM CST
Where
Bledsoe County, Pailo
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.470, -85.320

Highway 127 and old 28 were close with numerous trees, power lines, and poles reported down.

Thunderstorm Wind, Sequatchie

When
November 6, 2:00 AM CST
Where
Sequatchie County, 0.56 mi E of Cagle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.470, -85.460

Several power lines and trees were reported down near the intersection of Highway 399 and Highway 111.

Thunderstorm Wind, Marion

When
November 6, 2:34 AM CST
Where
Marion County, 1.69 mi E of Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.170, -85.470

A tree was reported down on Highway 27 with one lane blocked.

Thunderstorm Wind, Meigs

When
November 6, 3:43 AM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.530, -84.790

Scattered trees were reported down across the county.

Thunderstorm Wind, Hamilton

When
November 6, 3:50 AM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.260, -85.170

A tree was reported down on a parked car.

Thunderstorm Wind, McMinn

When
November 6, 3:51 AM EST
Where
McMinn County, 1.38 mi S of Andrews Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.360, -84.670

Several trees were reported down at county roads 725 and 700.

Thunderstorm Wind, McMinn

When
November 6, 3:53 AM EST
Where
McMinn County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.450, -84.600

One tree was reported down with some small hail in the vicinity.

High Wind, Sevier/Smoky Mountains

When
November 6, 4:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Gust recorded at Cove Mountain Tower.

Thunderstorm Wind, Polk

When
November 6, 4:00 AM EST
Where
Polk County, 1.13 mi E of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.180, -84.650

Three trees were reported down on power lines at Highway 314 and main street.

Thunderstorm Wind, Roane

When
November 6, 4:10 AM EST
Where
Roane County, 3.36 mi E of Bradbury
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.870, -84.340

Report occurred at Highway 95 between Bear Creek Road and the western entrance of Oak Ridge National Laboratory.

Thunderstorm Wind, Loudon

When
November 6, 4:11 AM EST
Where
Loudon County, 0.89 mi SW of Robinson Mill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.710, -84.330

Several trees were reported down near Vonore Road.

Thunderstorm Wind, McMinn

When
November 6, 4:15 AM EST
Where
McMinn County, 1.82 mi WNW of Union Mc Minn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.560, -84.600

A tree was downed on County Road 250 near Pond Hill Church. The tree blocked both lanes.

Thunderstorm Wind, Hamilton

When
November 6, 4:17 AM EST
Where
Hamilton County, 0.69 mi N of Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -85.150

Scattered trees and power lines were reported down across the county.

Thunderstorm Wind, Loudon

When
November 6, 4:20 AM EST
Where
Loudon County, 1.32 mi WNW of Eaton Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.840, -84.320

Several trees were reported down on Highway 321 which resulted in the road being closed.

Thunderstorm Wind, Knox

When
November 6, 4:26 AM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.870, -84.180

The tops of several trees were snapped off.

Thunderstorm Wind, Knox

When
November 6, 4:26 AM EST
Where
Knox County, 0.89 mi NE of Lovell
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.910, -84.140

Roof damage was reported at the Christian Academy of Knox.

Thunderstorm Wind, Knox

When
November 6, 4:45 AM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.970, -83.950

A peak wind gust of 63 mph was reported in West Knoxville.

Thunderstorm Wind, Knox

When
November 6, 4:45 AM EST
Where
Knox County, Gulf Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.930, -84.080

Significant damage was reported at a home on Coventry Road where a tree crashed through the roof of the structure.

Thunderstorm Wind, Knox

When
November 6, 4:46 AM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.970, -83.950

Roof damage was reported at a few homes on Richmond Avenue.

Thunderstorm Wind, Blount

When
November 6, 4:55 AM EST
Where
Blount County, Maryville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.750, -83.970

Widespread tree damage was reported across the county.

Thunderstorm Wind, Polk

When
November 6, 5:04 AM EST
Where
Polk County, 2.37 mi WSW of Postelle
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.040, -84.460

A few trees were reported down on Highway 64.

Thunderstorm Wind, Union

When
November 6, 5:07 AM EST
Where
Union County, 0.89 mi NW of Luttrell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.210, -83.740

Trees and power lines were reported down on Highway 61 East.

Thunderstorm Wind, Sevier

When
November 6, 5:09 AM EST
Where
Sevier County, 1.32 mi WSW of Pitner
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -83.770

Trees were reported down on Maryville Highway in Seymour near the Blount county line.

Thunderstorm Wind, Jefferson

When
November 6, 5:10 AM EST
Where
Jefferson County, New Market
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.100, -83.550

Trees were reported down at many locations throughout the county.

Thunderstorm Wind, Monroe

When
November 6, 5:20 AM EST
Where
Monroe County, Tellico Plains
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -84.300

Multiple trees and power lines were reported down across the county.

Thunderstorm Wind, Greene

When
November 6, 5:55 AM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.170, -82.820

Several trees were reported down in the southern portion of the county.

Thunderstorm Wind, Hawkins

When
November 6, 6:14 AM EST
Where
Hawkins County, 0.56 mi W of Alumwell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.480, -83.010

A tree was reported down near the intersection of Highway 70 and Clonce Road.

Thunderstorm Wind, Washington

When
November 6, 6:17 AM EST
Where
Washington County, 0.89 mi SW of Jonesboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.290, -82.480

Several trees were reported down in Jonesboro and Embreeville.

Thunderstorm Wind, Sullivan

When
November 6, 6:24 AM EST
Where
Sullivan County, 0.89 mi NW of Sullivan Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.490, -82.610

A tree was reported down near Bays Mountain Eastman Recreation Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783797, 783798, 783799, 783819, 783800, 783801, 783802, 784158, 784159, 783803, 783804, 783805, 783806, 783807, 783808, 783826, 783818, 783828, 783830, 783809, 783810, 783820, 783811, 783812, 783813, 783814, 783815, 783816, 783817.